It seems that the same tired old wives stories around birth control pills are still popular today. These myths have been passed down from generation to generation, and seemingly nothing can shake them from the public consciousness. And while some may have a small grain of truth, most of them have been twisted completely out of proportion over the years.

One of the reasons young women still refuse to take birth control pills is because they fear gaining weight. They may also be afraid of getting horrible acne, growing facial hair, or increasing the size of their hips and breasts. None of these fears could be further from the truth. What the pill does is regulate estrogen, which can initially cause some water retention and bloating (much like the symptoms of a menstrual cycle). Changing doses or waiting until the body regulates itself, which can take a few months, will usually solve the problem. In general, the pill is known to decrease acne, or it may not make any noticeable change, but it would be unusual for it to suddenly cause it. It also does not produce facial hair or increase the size of the breasts and hips, although these areas may swell slightly.

So why do so many women insist that they have experienced some of these side effects? The likely answer is inexact cause and relationship. Hormones in your body are changing, which can temporarily alter your mood. This alone can cause increased appetite or additional stress, which can lead to weight gain or acne. Another reason could be that they start taking the pill at a young age when the body hasn’t fully stopped developing, which means bigger breasts and wider hips. Our bodies constantly change in small ways throughout our lives, but by changing medications, some people become hyper-aware of any small differences.

Has anyone ever warned you that taking birth control pills can cause cancer? It seems like just about everything today has the potential to kill you or cause some devastating disease, and again, the problem usually stems from wrong cause and effect. Do women who take contraceptives get cancer? Yes. Is it because of the pill? No. In fact, studies show just the opposite. It is estimated that by taking the pill regularly, women are 1/3 less likely to get uterine or ovarian cancer. There has also been no conclusive evidence linking the pill to higher rates of breast cancer. Also, using the pill is very unlikely to cause birth defects in babies once you are ready to conceive, as long as you stop taking them early.

Not all truths about birth control are so optimistic. There are possible side effects that commonly include nausea, headaches, mood swings, sore breasts, and spotting. Many of these can be controlled by changing products and doses, or by waiting a few months for the body to adapt. In some rare cases, more serious complications are possible, so it’s important to check with a doctor before starting.

Leave a Reply

Your email address will not be published. Required fields are marked *